I am experiencing burning while urinating I know it is


Q: I am experiencing burning while urinating. I know it is not STD. During the night the flow is restricted and I got up every 90 minutes or so. I urinated this morning and the stream was full and of a "normal" duration. Last night was the second night I experienced the symptoms. I had been taking 50mg hydrochlorithiazide but stopped it on Monday. ( I was tired of urinating all day !!!) I will see my PCPhysician in 2 weeks, follow up for my yearly physical last month. I have a history of prostatitis yet I don't recall the excessive nighttime trips to pee. My question is can I take an NSAID (aleve). I have read that an NSAID should not be used when as it might exacerbate the condition -- weak urine stream.


A:   Hello.
Welcome to Ask The Doctor. I understand your concern.

In such scenario, there are mainly two possibilities:
1. Urinary Tract Infection associated with urinary stones.
2. Benign Prostatic Hyperplasia (BPH) - if you are a male.

In most of the cases, ureteric stone can precipitate Urinary Tract Infection (UTI). Diabetes should also be ruled out in all cases of UTI. So, you should get an Ultrasound Abdomen and Urine culture. If any stone is found you would be treated based on size, site of stone. Also important here is to get a Fasting Blood Sugar tested to rule out diabetes that can cause UTI. If Urine infection is found you would be given antibiotics based on culture report.

In case there is BPH, that would also get evident on the Ultrasound examination. If found, you would require treatment for that based on the size of the prostate and also on the serum Prostate Specific Antigen levels. Now,as far as your query is concerned, you should avoid NSAIDs in case of such pains. In case of sever pain, you can take Tablet Drotaverine, that is relatively safe in cases of UTI or stones.

Share my opinion with your doctor.
I hope it helps. If you have any further query, please ask me.
Stay Healthy

Comments / Follow Ups

Patient: Thanks! I will pass this on. In your opinion would you suggest I start taking the hydrochlorithiazide again. As it is a diuretic and will pbly induce MORE painful trips to the bathroom. I am male which I neglected to mention. I will see the doctor on Monday !
Doctor: No, You should take Hydrochlorithiazide only if you are passing urine without efforts. You should first of get an Ultrasound Abdomen on priority basis. Further decision would be based on that.
Good Luck.

Related Q&A

Q: What is causing tailbone soreness and minor prostate irritation symptoms during my recovery from ACDF surgery?

Q: Hi, apparently i am suffering from chronical prostatitis at least the last 7 years, i had various treatments, at l...

Q: Hi. My friend is currently dealing with prostatitis. The symptoms include burning down below, frequent urination, pai...

Q: Had a Turp since 10 weeks ( 75 days ) ago; and had yesterday an ultrasound indicating : enlarged prostate gland with ...

Q: Hello I had my physical yesterday and my PSA levels were 54.82 ng/mL and I was wondering what my risks of having pros...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon